|LETTER TO THE EDITOR
|Year : 2017 | Volume
| Issue : 1 | Page : 80
Hypoglycemia in a child with tramadol poisoning
Mahmood Dhahir Al-Mendalawi
Department of Paediatrics, Al-Kindy College of Medicine, Baghdad University, Baghdad, Iraq
|Date of Web Publication||16-Nov-2016|
Mahmood Dhahir Al-Mendalawi
P.O. Box 55302, Baghdad Post Office, Baghdad
|How to cite this article:|
Al-Mendalawi MD. Hypoglycemia in a child with tramadol poisoning. Saudi J Med Med Sci 2017;5:80
I have two comments on the interesting case report by Aliyu et al. on the hypoglycemia in a child with tramadol poisoning (TP).
First, the authors mentioned that the patient in question convulsed twice and they avoided administering Naloxone, an opioid antagonist, fearful that it might aggravate the seizure. I presume that their concern is questionable. On one hand, Tramadol overdose has been found to be associated with a significant risk of seizures and respiratory depression in more severe cases, which appear to be related to an ingested dose. The smallest amount of Tramadol associated with seizure was identified to be 200 mg. The patient ingested six tramadol tablets (200 mg per tablet). It is therefore, expected that the case in question was at risk of developing recurrent seizures. On the other hand, there has been controversy regarding the possible preventive role of Naloxone in TP-induced seizure. However, recently published data comparing seizure incidence in TP patients who received and did not receive Naloxone have revealed that seizure incidence was significantly higher among TP patients who did not receive naloxone compared with those who received Naloxone (14.1% vs. 5.1%). Accordingly, I presume that it would be worthy to consider administering Naloxone to attenuate seizurogenic activity of Tramadol in TP victims.
Second, it is obvious that child abuse and neglect (CAN) could present in many forms. Although pediatric poisoning incidents are often unintentional events secondary to the development of exploration behaviors and the tendency to place objects in the mouth, particularly in toddlers, poisoning events masquerading CAN must not be overlooked. Evaluation for suspected maltreatment and referral to child protective services (CPS) among poisoning victims <6 years of age showed that 4% were referred to CPS. In the case in question, I recommend that CAN should be considered and scrutinization for potential domestic violence deems fundamental.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Aliyu I, Kyari F, Ibrahim Z. Hypoglycemia in a child with tramadol poisoning. Saudi J Med Med Sci 2016;4:35-7.
Ryan NM, Isbister GK. Tramadol overdose causes seizures and respiratory depression but serotonin toxicity appears unlikely. Clin Toxicol (Phila) 2015;53:545-50.
Marquardt KA, Alsop JA, Albertson TE. Tramadol exposures reported to statewide poison control system. Ann Pharmacother 2005;39:1039-44.
Eizadi-Mood N, Ozcan D, Sabzghabaee AM, Mirmoghtadaee P, Hedaiaty M. Does naloxone prevent seizure in tramadol intoxicated patients? Int J Prev Med 2014;5:302-7.
Wood JN, Pecker LH, Russo ME, Henretig F, Christian CW. Evaluation and referral for child maltreatment in pediatric poisoning victims. Child Abuse Negl 2012;36:362-9.